Fentanyl suspected in death and two other city drug overdoses

Narcan nasal spray is a popular version of naloxone, an antidote to fentanyl overdose. Troy Shantz

One person died and two others were hospitalized during three reported drug overdoses over a five-hour period on Aug. 9, Sarnia Police say.

The cause is believed to be cocaine laced with fentanyl, which is cause for “great concern,” said Dr. Sudit Ranade, Lambton’s Medical Officer of Health.

Fentanyl is 100 times more lethal than morphine and ingesting even small amounts can be fatal, he said.

“When people use illicit drugs, there is no way to know exactly what is in them. Finding fentanyl in street drugs like cocaine and even marijuana means that people who may think they are relatively safe could end up dying of overdose.”

Police are asking anyone who recently purchased street drugs not to use them to prevent more possible overdoses.

Others are urged to call 911 immediately if they suspect an overdose is underway.

Under the recently enacted Good Samaritan Drug Overdose Act, there is immunity from charges, including possession of a controlled substance, for individuals seeking emergency assistance for anyone experiencing an overdose.

“Our utmost concern is the health and wellbeing of the people of Sarnia and the 911 workers who respond to these calls,” said city police Const. Giovanni Sottosanti.

Free kits of the anti-overdose drug naloxone, and how to use them, are available from Lambton Public Health, other community organizations and many pharmacies.

For a full list of locations, visit www.ontario.ca/page/get-naloxone-kits-free.